Alert archive / Georgia / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 73, NWS Charleston, SC

May 10, 2006Long County, McIntosh County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 10, 2006, 9:44 PM EDT for Long County, McIntosh County, Georgia. It was in force for 61 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2006, 9:44 PM EDT (01:44 UTC)
Expired
May 10, 2006, 10:45 PM EDT
In force
61 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Long County, GA, McIntosh County, GA

The radar

The Jacksonville radar (KJAX), 115 km from the middle of the area, began a volume at 01:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 10:14 PM EDTTSTM WND DMGTownsend, GATREE DOWN OVER ROAD AT THE TOWNSEND BOMBING RANGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 7:40 PM EDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 1.7 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2006-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1225 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2006-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 106 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1225 J/kg
Mixed-layer CIN
-37 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
106 m²/s²
0-3 km storm-relative helicity
275 m²/s²
Significant tornado parameter
1.3
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 110145
SVRCHS
GAC183-191-110245-
/O.NEW.KCHS.SV.W.0073.060511T0144Z-060511T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
944 PM EDT WED MAY 10 2006

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LONG COUNTY IN SOUTHEAST GEORGIA
  MCINTOSH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 1045 PM EDT

* AT 942 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 29 MILES WEST OF COX TO 17
  MILES WEST OF COX TO 21 MILES SOUTHWEST OF COX TO 34 MILES   
  SOUTHWEST OF COX...MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  COX...
  TOWNSEND...
  DARIEN...
  RIDGEVILLE AND MERIDIAN...
  VALONA AND PINE HARBOR...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3141 8158 3158 8170 3165 8182 3173 8157
      3164 8144 3165 8126 3158 8120 3153 8131
      3154 8127 3154 8126 3150 8130 3154 8118
      3151 8118 3138 8127 3138 8131 3133 8128
      3131 8133 3131 8132 3130 8130 3126 8139

$$
2 follow-up statements
000 
WWUS52 KCHS 110216
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1015 PM EDT WED MAY 10 2006

GAC183-191-110245-
/O.CON.KCHS.SV.W.0073.000000T0000Z-060511T0245Z/
LONG-MCINTOSH-
1015 PM EDT WED MAY 10 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM EDT
FOR LONG AND MCINTOSH COUNTIES...

AT 1014 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY
SIZE HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 12 MILES NORTHWEST OF
TOWNSEND TO EULONIA TO DARIEN TO 13 MILES SOUTH OF DARIEN...MOVING 
EAST AT 35 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
CARNIGAN...COX...CRESCENT...DARIEN...EULONIA...JONES...MERIDIAN...
PINE HARBOR...RIDGEVILLE...SAPELO ISLAND...SHELLMAN BLUFF...SOUTH
NEWPORT...TOWNSEND AND VALONA.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN STURDY BUILDINGS AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3141 8158 3158 8170 3165 8182 3173 8157
      3164 8144 3165 8126 3158 8120 3153 8131
      3154 8127 3154 8126 3150 8130 3154 8118
      3151 8118 3138 8127 3138 8131 3133 8128
      3131 8133 3131 8132 3130 8130 3126 8139

$$
000 
WWUS52 KCHS 110247
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1047 PM EDT WED MAY 10 2006

GAC183-191-110257-
/O.EXP.KCHS.SV.W.0073.000000T0000Z-060511T0245Z/
LONG-MCINTOSH-
1047 PM EDT WED MAY 10 2006

...THE SEVERE THUNDERSTORM WARNING FOR LONG AND MCINTOSH COUNTIES
WILL EXPIRE AT 1045 PM EDT...

AT 1046 PM EDT...RADAR INDICATED THAT THE THUNDERSTORM WHICH PROMPTED
THE WARNING HAD WEAKENED...THUS THE SEVERE THUNDERSTORM WARNING HAS
BEEN ALLOWED TO EXPIRE.

STAY TUNED TO NOAA WEATHER RADIO...TV OR YOUR LOCAL NEW SOURCE FOR
THE LATEST WEATHER INFORMATION. REPORT ANY SEVERE WEATHER OR STORM
RELATED DAMAGE TO LOCAL LAW ENFORCEMENT OFFICIALS AND ASK THEM TO
IMMEDIATELY RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE IN
CHARLESTON.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3141 8158 3158 8170 3165 8182 3173 8157
      3164 8144 3165 8126 3158 8120 3153 8131
      3154 8127 3154 8126 3150 8130 3154 8118
      3151 8118 3138 8127 3138 8131 3133 8128
      3131 8133 3131 8132 3130 8130 3126 8139

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 8:03 PM EDT, 1 hour 41 minutes earlier.

Area forecast discussion, May 10, 8:03 PM EDT, 1 hour 41 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
803 PM EDT WED MAY 10 2006

.UPDATE...LARGE MESOSCALE CONVECTIVE SYSTEM HEADED FOR CWFA THIS
EVENING. SPC WILL ISSUE A SEVERE THUNDERSTORM WATCH FOR PARTS OF
SOUTHEAST GEORGIA VERY SOON. WILL BE UPDATING TO INCREASE POPS
ACROSS ALL OF CWFA AND INCLUDING WATCH IN BOTH THE ZONES AND COASTAL
WATERS FORECAST.

SCW

&&

.SHORT TERM /TONIGHT THROUGH SATURDAY/...PLENTY OF CLOUD COVER STILL
AROUND THIS AFTERNOON WHICH IS HELPING TO KEEP INSTABILITY AT A
MINIMUM.  LATEST MSAS IS SHOWING SOME MINUS LI INTO SOUTHEAST GA
WHERE A FEW SHOWERS HAVE FORMED...BUT JUST AS QUICKLY HAVE
DISSIPATED.  WITH TWO LARGE MCS TO OUR WEST...HAVING WIDESPREAD
CONVECTION BREAK OUT THE NEXT FEW HOURS IS UNLIKELY.  BUT A FEW
SHOWERS OR MAYBE EVEN AN ISOLATED TS IS NOT OUT OF THE QUESTION DUE
TO CONVERGENCE NEAR THE SEABREEZE MAINLY IN GA.  WILL CARRY CHC POP
OVERNIGHT AS REMNANTS OF MCS MOVES THIS GENERAL DIRECTION MAYBE
HELPING TO SPREAD SOME ACTIVITY OVER THE COASTAL REGIONS.  TEMPS
WILL BE FAIRLY MUGGY OVERNIGHT AS A DEEPER ONSHORE FLOW DEVELOPS.

WILL SEE CLOUDY CONDITIONS AGAIN TOMORROW AHEAD OF FRONT THAT IS
FORECAST TO PUSH THROUGH WITH SOME BKN CONVECTION ALONG AND MAYBE
AHEAD OF IT.  CONVECTION MAY BE ONGOING IN THE MORNING...BUT
STRONG/ISOLATED SVR STORMS POSSIBLE ALONG THE COAST IN THE AFTERNOON
AS DRY SLOT AND APPROACHING JET INTERACTS WITH DAYTIME HEATING AND
POSSIBLE BOUNDARIES.  BEST CHANCES APPEAR NORTH CLOSER TO BETTER
DYNAMICS.  HIGH CHC POP WILL LAST INTO THE AFTERNOON AND QUICKLY
DROP TO NIL POP LATTER TOMORROW NIGHT.  FRI WILL BE DRY AND WILL
BRING SOME SLIGHT POP INTO SAT AS LARGE UPPER LOW DROPS SOUTH AND
MAYBE PLACES SOME DYNAMICS OVER THE AREA.  WENT FAIRLY CLOSE TO
GUIDANCE TEMPS IN THE SHORT TERM PERIODS.  WILL DEFINITELY NOTICE
THE DRIER HUMIDITIES ON FRI AS DEWPOINTS DROP BEHIND THE FRONT.

&&

.EXTENDED /SAT NIGHT THROUGH WED/...DOMINANT FEATURE WILL BE LARGE
UPPER TROF/LOW OVER THE EASTERN U.S. A SERIES OF SHORT WAVES WILL
ROTATE THROUGH THE UPPER LOW...CAUSING A VARIETY OF SURFACE
FRONTS/TROFS/LOWS TO MOVE THROUGH THE AREA SUNDAY THROUGH TUESDAY.
CURRENT THINKING IS THAT BEST CHANCE OF RAIN WILL BE SUNDAY AS UPPER
JET STREAK MOVING INTO THE AREA WILL INDUCE SURFACE PRESSURE FALLS
WHILE LOW LEVEL MOISTURE RECOVERS ON LOW LEVEL JET. HAVE HIGH END
CHANCE RIGHT NOW...BUT MAY NEED TO BE RAISED TO LIKELY WITH FUTURE
FORECASTS AS TIMING BECOMES MORE CERTAIN.

SURFACE LOW PULLS NORTHEAST VERY SLOWLY ON MONDAY...ALLOWING FOR
SOME LOW LEVEL DRYING...BUT CYCLONIC FLOW ALOFT COMBINED WITH A
SURFACE TROF ROTATING THROUGH WILL ALLOW FOR A CHANCE OF AFTERNOON
THUNDERSTORMS ONCE AGAIN. REASONABLY STRONG DYNAMICS SHOULD BE ABLE
TO COMPENSATE FOR MARGINAL LOW LEVEL MOISTURE. SYSTEM PULLS A BIT
FARTHER AWAY ON TUESDAY...BUT CHANCE OF CONVECTION STILL EXISTS AS
-15 TO -20 C EXPECTED AT 500 MB AT YET ANOTHER SURFACE TROF MOVES
THROUGH. WEATHER WILL CONTINUE TO IMPROVE ON WEDNESDAY.

TEMPS WILL BE GENERALLY BELOW NORMAL THROUGH THE PERIOD.

&&

.MARINE...ONSHORE FLOW WILL STRENGTHEN TONIGHT AND TOMORROW AHEAD OF
FRONT.  WHILE SPEEDS LOOK TO BE BELOW ADVISORY CRITERIA...A CAUTION
IS NOT OUT OF THE QUESTION TOMORROW OR TOMORROW NIGHT AS STRONGER
SW AND THEN WESTERLY FLOW DEVELOPS WITH DRIER AND COOLER AIR
ADVECTING IN.  WESTERLY WINDS ON FRI WILL BACK TO THE SW OVER THE
WEEKEND IN RESPONSE TO LOW PRESSURE OVER THE EASTERN HALF OF THE US.

HAVE GONE FAIRLY CONSERVATIVE WITH WINDS AND SEAS IN THE EXTENDED AS
THERE IS A LOT OF UNCERTAINTY IN TIMING AND STRENGTH OF SURFACE
LOWS/TROFS. WINDS WILL HAVE A GENERAL SOUTHWEST OR WEST DIRECTION
THROUGH THE EXTENDED AS LOWER PRESSURES WILL SIT TO OUR NORTH FOR
SOME TIME. COULD HAVE PERIODS OF STRONGER WINDS AND HIGHER SEAS NEAR
BATCHES OF CONVECTION THAT FORM...BUT DEFINITELY TOO EARLY TO PIN
THOSE DOWN RIGHT NOW.

&&

.AVIATION...LOOK FOR MVFR CIGS OVERNIGHT AS LOW LEVEL JET
STRENGTHENS AND MOISTURE INCREASES FROM THE SW.  DECKS SHOULD GO VFR
TOMORROW LATE MORNING/EARLY AFTERNOON AS DRY SLOT WORKS INTO THE MID
LEVELS.  THIS HOWEVER WILL INCREASE THE CHANCES FOR TS AFTERNOON
NOONTIME ALONG THE COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...SEVERE THUNDERSTORM WATCH GAZ114>119-137>141.
SC...NONE.
MARINE...SEVERE THUNDERSTORM WATCH AMZ354.

&&

PY/FA
Hazardous weather outlook, May 10, 8:02 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
802 PM EDT WED MAY 10 2006

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-111000-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT
20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-BERKELEY-INLAND
JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
802 PM EDT WED MAY 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM THE SOUTH
SANTEE RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

...SEVERE THUNDERSTORM WATCH 340 IN EFFECT UNTIL MIDNIGHT FOR
PORTIONS OF SOUTHEAST GEORGIA...

.DAY ONE...TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS ACROSS PORTIONS OF SOUTHEAST GEORGIA THIS EVENING.
LARGE HAIL AND DAMAGING WINDS COULD OCCUR WITH SOME OF THE STORMS
THAT MOVE IN FROM THE WEST. REFER TO THE SEVERE THUNDERSTORM WATCH
AND ANY WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
.SEVERE THUNDERSTORMS...SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS ARE EXPECTED TO ACCOMPANY A COLD FRONT IN THE FORM OF
A SEVERE SQUALL LINE THURSDAY AFTERNOON AS IT APPROACHES THE REGION
FROM THE WEST. THE PRIMARY HAZARD WITH THIS LINE WILL BE LARGE HAIL
AND DAMAGING WINDS...HOWEVER ISOLATED TORNADOES WILL BE POSSIBLE
WHERE THE SQUALL LINE MEETS WITH THE AFTERNOON SEA BREEZE. REFER TO
THE LATEST DAY 2 CONVECTIVE OUTLOOK FROM THE STORM PREDICTION CENTER
FOR ADDITIONAL INFORMATION.

.LAKE WINDS...WINDS WILL INCREASE TO 15 TO 20 KNOTS THURSDAY
AFTERNOON AHEAD OF A STRONG COLD FRONT. BEHIND THE FRONT...WINDS
WILL LIKELY REACH 20 TO 25 KNOTS AS COLD AIR INTERACTS WITH WARM
LAKE WATER TEMPERATURES. A LAKE WIND ADVISORY MAY EVENTUALLY BE
NEEDED. REFER TO THE LATEST RECREATIONAL FORECAST FOR ADDITIONAL
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

JRL

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 10:04 PM EDTSpecial Marine WarningCHS86 min
May 10, 10:34 PM EDTSpecial Marine WarningCHS116 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.